Lake Superior, 2016Waterspout in Lake Superior, August 26, 2016
August 26, 2016 · NWS MQT · 1 event in 1 county or zone
A small and brief waterspout formed over Lake Superior on the morning of the 26th approximately 20 miles east of Big Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small and brief waterspout formed over Lake Superior on the morning of the 26th approximately 20 miles east of Big Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 26, 5:21 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 26, 5:21 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
621 AM EDT FRI AUG 26 2016
.SHORT TERM...(Today and tonight)
Issued at 340 AM EDT FRI AUG 26 2016
A surface cold front trailing a shortwave trough crossing Northern
Ontario into Quebec has crossed the Keweenaw Peninsula early this
morning. Slowly seeing expansion of low clouds as cooler air works
across Lk Superior behind the front. 00z KINL sounding showed h85
temps down to +7c and with water temps on Lk Superior in mid to
upper 60s (18-20c) we are coming close to meeing threshold for lake
effect rain showers. Airmass along and ahead of the sfc front fairly
dry so thus far the increase of clouds has been slow. Expect clouds
to continue to expand as h9-h8 moist layer just behind front settles
over Lk Superior. Before daybreak expect lake effect showers to
begin to form in wnw low-level flow over the west cwa. Additional
lift for showers will also come in this morning as shortwave over
eastern ND crosses western and northern cwa and Lk Superior. Cverall
the sufficient over-water instability along with lift fm the
shortwave and additional convergence along the sfc front moving
through will combine to produce isolated to scattered showers from
western cwa into central cwa through the morning. Not expecting a
lot of rain as deeper moisture is limited with this system but could
see up to a tenth of an inch of rain in areas that see the more
persistent showers.
Cold front settles over eastern cwa this aftn and with 925mb winds
more westerly, the low-level convergence near the front along with
daytime heating should be enough to develop additional showers near
the front over the east, especially mid to late aftn. Recent runs of
the HRRR show good continuity here and even suggest a few showers
may linger near Lk Michigan into early this evening as the front
slowly moves through. Highs today will remain in the 60s behind the
front especially near Lk Superior. Temps could reach low 70s over
scntrl with later arrival of cold front. High pressure is overhead
most of the night so interior cool spots may see temps as low as mid
to upper 40s. Return flow warm air and moisture advection kicks in
late tonight as upper trough deepens over the Northern Plains. High
clouds should increase but attm it appears bulk of any rain will
hold off til after daybreak on Sat morning.
.LONG TERM...(Saturday through Thursday)
Issued at 435 AM EDT FRI AUG 26 2016
Current pattern features a ridge/strong positive height anomaly over
the Gulf of Alaska extending n and e across the Arctic to Greenland.
To the s, a broad mid level low is centered in the vcnty of northern
Hudson Bay with trof extending sw into the southern Rockies. Over
the next few days, the swath of positive height anomalies across the
Canadian arctic region will strengthen in response to a powerful
storm moving from Siberia across the North Pole. The strengthening
positive height anomalies will lead to an elongated trof setting up
to the s from the Gulf of Alaska eastward across Canada early next
week, and farther s, a lower amplitude/zonally oriented flow across
southern Canada and the northern CONUS. As this occurs, one last
shortwave ejecting the current trof over the w will move across the
Upper Great Lakes this weekend. During the middle and later part of
next week, the flow will amplify as troffing deepens along the W
Coast, forcing a building ridge over central N America and a trof
over eastern N America. Under these expected changes, the current
cool down will transition to warmer conditions/above normal temps
early next week as westerlies retreat northward. Mid and late next
week, temps will depend on the amplitude and placement of the
trof/ridge/trof pattern across N America. If the central ridge and
eastern trof is displaced westward (eastward), the Upper Lakes will
be under cooler nw flow associated with the trof (warmer/more humid
conditions associated with the ridge). There is plenty of uncertainty
in this regard, and while above normal temps remain favored for now,
the 00z model runs are mostly trending toward greater amplification
and a westward shift of the ridge/trof so that the cooler scenario
may play out for a time. As for pcpn, aforementioned shortwave
lifting into the Upper Lakes will provide an opportunity for pcpn
this weekend, mainly Sat. Next shortwave will be moving across
southern Canada Mon/Tue. Associated cold front swinging across the
area will bring the next chc of pcpn, probably later Mon. As with the
temp uncertainty, pcpn chances for the remainder of next week will
depend on amplitude/placement of the trof/ridge/trof pattern. If the
area is more firmly under nw flow, it will be a drier pattern. If
not, there will be the potential for active tstm clusters at times as
disturbances ride around the ridge/hot air over the central CONUS.
Beginning Sat/Sat night, shortwave over the Dakotas Sat morning will
shift ene, crossing the Upper Lakes late Sat Night and reaching
Quebec Sun evening. The high res NAM window is a nw outlier bringing
a more defined sfc low and heavier pcpn ne across western Upper MI.
Other guidance generally points toward an ill-defined sfc low on
track farther e, yielding 2 areas of greater concentrated pcpn, one
associated with the ill-defined sfc low affecting more of WI/lower
MI/eastern Upper MI and the other more closely tied to the
approaching shortwave across MN. This could lead to gap of
dimimished pcpn coverage across a good portion of the fcst area.
For now, fcst will show pops generally chc w half/likely e half,
mainly Sat aftn/evening. Cloud cover/limited instability will keep
thunder potential low.
There should be some lingering morning low clouds Sun, especially if
the NAM is correct, but arrival of larger scale drying in the wake
of shortwave will result in increasing sunshine thru the day. GFS
looks too aggressive/quick in pushing a stronger WAA pattern into
the western Great Lakes already in the aftn, resulting in pcpn
developing across the w half of Upper MI Sun aftn. This solution was
discarded in favor of the majority drier idea.
Next shortwave tracking from s central Canada Sun night to northern
Ontario by Tue morning will push a cold front across the area,
probably Mon night. While there could be some convection in the waa
pattern ahead of shortwave, better chc of shra/tsra should occur
vcnty of cold front as it moves across the area Mon night. Max temps
Mon will be back to aoa 80F for much of the area.
If the model trend toward greater pattern amplification and westward
shift of central ridge/eastern trof is correct, front will be pushed
far enough s with sfc high pres building more strongly into the
Upper Lakes to allow dry weather to prevail for Tue/Wed and perhaps
even into Thu. Previous runs of the ECMWF had a flatter ridge,
allowing a shortwave and convective complex to round the ridge and
reach the area Thu. The more amplified ridge in the 00z run, similar
to the GFS, greatly diminishes that potential. In contrast, pcpn
potential could be tied to shortwave energy dropping s into the
deeper trof over se Canada.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 620 AM EDT FRI AUG 26 2016
A low pressure trough will slowly settle across Upper Michigan
today. Cool and moist air behind the trough flowing across Lk
Superior will result in sct-bkn MVFR clouds today with a chance of
some showers. The greatest chances for showers will be at SAW this
aftn. High pressure arriving this evening will improve conditions to
VFR at all the TAF sites. Mid to high clouds will increase late in
the TAF period ahead of another system that will bring more rain to
the area Sat into Sat night.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 340 AM EDT FRI AUG 26 2016
Lingering high waves are gradually coming down along the west shore
of the Keweenaw Peninsula early this morning. Otherwise, despite the
passage of a cold front today, expect winds into this weekend and
early next week to remain at 20 kts or less as the overall pressure
gradient will remain weak.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Aug 26, 4:11 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 AM EDT FRI AUG 26 2016
MIZ001>007-009>014-084-085-271200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
511 AM EDT FRI AUG 26 2016 /411 AM CDT FRI AUG 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AND MONDAY NIGHT AND ALSO
WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-271200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
511 AM EDT FRI AUG 26 2016 /411 AM CDT FRI AUG 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY NIGHT THROUGH MONDAY
NIGHT AND ALSO WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-271200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
511 AM EDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AND MONDAY NIGHT AND ALSO
WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
ROLFSON
Waterspout, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore
- When
- August 26, 7:45 AM EST to 7:46 AM EST
- Where
- Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, 21.84 mi NNE of Marquette
- Reported by
- Public
- Coordinates
- 46.860, -87.310
A small and brief waterspout was observed from Eagles Nest Road off Big Bay Road between Marquette and Big Bay. The shower producing the waterspout was approximately ten miles offshore based on radar and observer estimation.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657476.